Skip to content

Children's Health

Font Size
A
A
A

Childhood Poisoning by Medication on the Rise

Study Shows Increase in ER Visits Due to Poisoning From Medicines in Kids Age 5 and Under
By
WebMD Health News
Reviewed by Laura J. Martin, MD

Sept. 16, 2011 -- Childhood poisonings by medication are up dramatically, despite repeated messages to adults to keep prescription and over-the-counter medicines out of reach and locked up.

"Overall, the visits to the emergency department for poisoning by medicines [in children age 5 and younger] were up 30%," says G. Randall Bond, MD. Bond is an emergency physician at Cincinnati Children's Hospital Medical Center and medical director of the Cincinnati Drug and Poison Information Center.

The increase occurred over an eight-year period, from 2001 to 2008. During that same time, the number of children age 5 years and under in the U.S. went up only 8%, Bond says.

The majority of the accidents involved a child getting into medicines, not a parent or other caretaker giving a child an incorrect dose, Bond tells WebMD.

The study is published in The Journal of Pediatrics.

Tracking Childhood Poisonings

The researchers evaluated patient records from the National Poison Data System of the American Association of Poison Control Centers. They looked at the years 2001 to 2008 and focused on children age 5 years and younger.

All the children were evaluated at a health care facility after being unintentionally exposed to over-the-counter or prescription medication. The researchers categorized the doses as those the child took by mistake or an error made by an adult giving the child medicine.

The researchers looked at visits to emergency departments, hospital admissions, injuries, and trends.

They evaluated a total of 453,559 records. In 95% of cases, the child got into the medicine. Most problems occurred after children got into prescription medicines.

Children getting into prescription medicines accounted for more than 248,000 emergency department visits, nearly 42,000 hospital admissions, and more than 18,000 injuries.

Most often, the drug ingestions that caused the most serious illnesses involved opioid painkillers, sedatives, and heart medicines.

Over the eight years, 66 deaths occurred, Bond says. More often, he says, ''the injuries were transient, as in they had a coma and recovered, or they had low blood sugar and recovered."

For most, the poisonings had no long-term ill effects, he says.

1 | 2 | 3

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
jennifer aniston
Slideshow
 
Measles virus
Article
sick child
Slideshow
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool